Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Competing species models with an infectious disease

1. Applied Mathematical and Computational Sciences, University of Iowa, 14 MacLean Hall, Iowa City, IA 52242

The frequency-dependent (standard) form of the incidence is used for the transmission dynamics of an infectious disease in a competing species model. In the global analysis of the SIS model with the birth rate independent of the population size, a modified reproduction number $\mathbf{R}_1$ determines the asymptotic behavior, so that the disease dies out if $\mathbf{R}_1 \leq 1$ and approaches a globally attractive endemic equilibrium if $\mathbf{R}_1 > 1$. Because the disease- reduced reproduction and disease-related death rates are often different in two competing species, a shared disease can change the outcome of the competition. Models of SIR and SIRS type are also considered. A key result in all of these models with the frequency-dependent incidence is that the disease must either die out in both species or remain endemic in both species.
  Article Metrics

Keywords coexistence; mathematical models; epidemiology; dynamics; competing species; ecology; infectious disease; reproduction number.

Citation: Roberto A. Saenz, Herbert W. Hethcote. Competing species models with an infectious disease. Mathematical Biosciences and Engineering, 2006, 3(1): 219-235. doi: 10.3934/mbe.2006.3.219


This article has been cited by

  • 1. Udai Kumar, Partha Sarathi Mandal, E. Venturino, Impact of Allee effect on an eco-epidemiological system, Ecological Complexity, 2020, 42, 100828, 10.1016/j.ecocom.2020.100828
  • 2. Litao Han, Andrea Pugliese, Epidemics in two competing species, Nonlinear Analysis: Real World Applications, 2009, 10, 2, 723, 10.1016/j.nonrwa.2007.11.005
  • 3. Jeewoen Shin, Thomas MacCarthy, Potential for evolution of complex defense strategies in a multi-scale model of virus-host coevolution, BMC Evolutionary Biology, 2016, 16, 1, 10.1186/s12862-016-0804-z
  • 4. Yicheng Liu, Yimin Du, Jianhong Wu, Backward/Hopf bifurcations in SIS models with delayed nonlinear incidence rates, Frontiers of Mathematics in China, 2008, 3, 4, 535, 10.1007/s11464-008-0040-y
  • 5. Sally S. Bell, Andrew White, Jonathan A. Sherratt, Mike Boots, Invading with biological weapons: the role of shared disease in ecological invasion, Theoretical Ecology, 2009, 2, 1, 53, 10.1007/s12080-008-0029-x
  • 6. Maia Martcheva, Evolutionary Consequences of Predation for Pathogens in Prey, Bulletin of Mathematical Biology, 2009, 71, 4, 819, 10.1007/s11538-008-9383-5
  • 7. F. B. AGUSTO, K. O. OKOSUN, OPTIMAL SEASONAL BIOCONTROL FOREICHHORNIA CRASSIPES, International Journal of Biomathematics, 2010, 03, 03, 383, 10.1142/S1793524510001021
  • 8. , Stochastic models for competing species with a shared pathogen, Mathematical Biosciences and Engineering, 2012, 9, 3, 461, 10.3934/mbe.2012.9.461

Reader Comments

your name: *   your email: *  

Copyright Info: 2006, Roberto A. Saenz, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved